A study conducted by researchers at Washington University in St. Louis found that drugs used to treat heartburn and acid reflux can lead to kidney damage and failure. The risk of kidney damage from heartburn medications increases the longer people take such medications.
The researchers, who followed patients for five years, concluded that PPI (proton pump inhibitor) use led to chronic kidney disease in 15 percent of PPI users, as compared to 11 percent with H2 blockers. They also found PPI users to have a 98 percent risk of developing kidney failure, a rate much higher than those who used H2 blockers, although kidney failure occurred in less than one percent of the patients studied. The researchers advised that people use PPI medications for the shortest time possible.
What are Proton Pump Inhibitors?
Proton pump inhibitors are used to relieve the symptoms of heartburn, acid reflux, and gastrointestinal reflux disease. They work by decreasing gastric acid production made by glands in the lining of the stomach. According to IMS Health, PPIs were the ninth most commonly prescribed medication in 2015. They are sold over-the-counter and through a prescription under the following brand names: Nexium, Prevacid, Prilosec, and Protonix.
Other PPI Side Effects
Because stomach acid is important for the absorption of certain vitamins and minerals, and for eliminating some of the harmful bacteria found in the stomach, there are several other known risks to PPI use besides kidney disease, including:
- C. difficile infections
- Low levels of magnesium
- Fractures of the hip, wrist or spine
According to a study published in JAMA Neurology, people aged 75 and older who used proton pump inhibitors (PPIs) like Nexium, Prilosec, and Prevacid had a 44 percent higher risk of dementia. The study analyzed data from nearly 74,000 patients between 2004 and 2011 and found that PPIs appear to affect levels of amyloid beta and tau, which are proteins associated with Alzheimer’s disease. PI use can also lead to vitamin B12 deficiency, which has been associated with cognitive decline.